Nurses’ safety during cancer therapy must be a priority
Alison Simons Senior lecturer, pathway award leader, Haematology and cancer, school of health sciences, Birmingham City University
Samantha Toland Senior lecturer, Haematology, school of nursing and midwifery, Birmingham City University
Too many healthcare providers rely on only personal protective equipment for their staff
Nurses administering systemic anticancer therapy (SACT) agents are at risk of consistent exposure to hazardous drugs known to cause health hazards. Long and short-term effects have been noted as including nausea, headaches, dizziness, hair loss and fertility problems (Sessink 2016). They are often putting themselves at risk without adequate protection and awareness, and despite the existence of specific guidance, there are still major inconsistencies in practice that may leave nurses vulnerable to occupational exposure to these hazardous agents.
Cancer Nursing Practice. 18, 1, 14-14. doi: 10.7748/cnp.18.1.14.s14